New York, 2024

Damaging Winds in New York, June 13, 2024

June 13, 2024 · NWS BUF · 3 events in 1 county or zone

Late evening thunderstorms caused by a pre-frontal trough tracked southeast out of Canada and across the north country on June 13th. A few of these storms were severe as they tracked into the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Late evening thunderstorms caused by a pre-frontal trough tracked southeast out of Canada and across the north country on June 13th. A few of these storms were severe as they tracked into the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 13, 9:12 PM EST, 53 minutes earlier.

Area forecast discussion, Jun 13, 9:12 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1012 PM EDT Thu Jun 13 2024

.SYNOPSIS...
A cold front will slowly sag through the region tonight while likely
generating some showers and possible thunderstorms into Friday
morning. A fresh Canadian airmass and expansive high pressure in its
wake will guarantee fair but cool weather to start the weekend...and
this will be followed up by simply gorgeous weather on Sunday. Mid
summer heat and humidity will then build across our region for much
of next week with apparent temperatures in  most areas soaring to
between 95 and 100.

&&

.NEAR TERM /UNTIL 6 PM FRIDAY EVENING/...
A fairly solid line of storms is rolling east across Quebec Canada
and the tail end of this convection is working across the
northern half of Lake Ontario. This area of storms will
'likely' reach Jefferson and the St. Lawrence Valley within the
next hour (03Z-04Z) or so. For Western NY...activity (just a few
spotty showers) along the advancing cold front is limited at
the moment. Will wait and see if any thing develops as the
front crosses Lake Erie. HRRR and other hi-res guidance isn't
real bullish and is showing very little redevelopment. Have
lowered PoPs a bit given current trends and guidance.

Some leftover showers will be possible Friday morning...mainly south
of Buffalo, Rochester, and east of Watertown ...as the
aforementioned cold front will continue its slow push into
Pennsylvania. Clearing skies from north to south will then take
place during the midday and afternoon. This should leave pleasant
conditions for most areas for the latter portion of the day. It will
be cooler with max temperatures in the 70s.

Expansive high pressure over the Upper Great Lakes Friday evening
will slowly drift southeast during the course of the overnight. This
will guarantee fair dry weather with temperatures falling into the
50s.

&&

.SHORT TERM /6 PM FRIDAY EVENING THROUGH SUNDAY NIGHT/...
Broad mid-level ridging centered across the Central Plains Saturday
morning will shift east into the northern Great Lakes Sunday.
Meanwhile to the east, the mid-level trough centered over New York
State Saturday will give way to the Atlantic coastline. At the
surface, a broad area of high pressure will slide across the lower
Great Lakes supporting dry weather throughout the weekend.

With no real weather to speak of, the temperatures will be the focus
of the forecast for the foreseeable future. With the exiting trough
aloft, the last breath of cooler air will arrive for Saturday as
temperatures at 850mb dip down toward 7-8 degree Celsius. Highs
Saturday will range in the upper 60s to low 70s. As the ridge enters
the Great Lakes, temperatures aloft will begin to modulate
supporting highs to warm up into the low to mid 70s across the North
Country and the upper 70s to low 80s elsewhere.

Overall this weekend will be a great one to spend outdoors!

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
...Headline Worthy Summer Heat Expected This Period...

A prolonged period of heat and higher humidity will arrive next
week as a ridge of high pressure builds across the eastern
Great Lakes region. 500mb heights will climatologically be in
the 99th percentile for this time of year and even reach maximum
values for all hours over the Mid-Atlantic and southern New
England Wednesday through Thursday. A southerly flow will
transport a warm and moist airmass into the forecast area. Over
the course of the work week, the ridge will build north across
the eastern U.S. which opens the door for the potential for
"ridge riders" or clusters of thunderstorms to potentially
impact the region Monday through Tuesday. There is high
uncertainity that this will materilize but the pattern suggests
is a possibility. The ridge will then be centered overhead
Wednesday through Thursday which will lessen chances for
convective systems across the region.

Speaking on precipitation chances, dewpoints will climb to the upper
60s to low 70s through the work week. Surface based instability will
be on the rise during the day which may drive convection outside of
common lake shadows. There is a slightly higher chance of showers
and thunderstorms Monday afternoon and Tuesday afternoon than
Wednesday and Thursday.

In terms of sensible weather, this will translate to a prolonged
stretch of oppressive summer heat and humidity. Daytime temperatures
Monday will feature widespread upper 80s and lower 90s, though
remaining a bit cooler across the North Country with low and mid 80s
where a slightly cooler airmass will linger. By Tuesday and
Wednesday, widespread high temperatures in the low to mid 90s are
expected, hottest in the interior valleys and coolest just northeast
of both lakes (including the Buffalo area) as a persistent southwest
flow advects cooler marine air off the lakes. This heat comes as
dewpoints climb into the low 70s, which will cause overall heat
indicies in the afternoon to climb into the mid 90s to lower 100s.
Daytime highs average the upper 70s for Buffalo, Rochester, and
Watertown during the days of June 17-20.

It will not only be the impressive level of oppressive midday and
afternoon heat to contend with, but the cumulative impacts of only
having the mercury settle to near 70 for the overnights (Monday
night and beyond), thereby extremely limiting any relief.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
VFR conditions will be in place through this evening. The only
potential issue will be gusty sfc winds up to 25 knots through
sunset...especially for the IAG Frontier (KIAG and KBUF).

A slow moving cold front will press through the region later tonight
and early Friday. While VFR flight rules are forecast to persist...
the front will support at least scattered shower and thunderstorm
activity. The exception will be across the Southern Tier where MVFR
to IFR cigs will be likely between about daybreak and midday Friday.

Outlook...

Friday night through Tuesday...VFR.

&&

.MARINE...
A cold front will move across the lower Great Lakes late tonight and
early Friday. Southwest winds will increase ahead of the front, with
winds remaining elevated through Friday. This will bring choppy
conditions to both lakes. High pressure will then build back across
the waters with light winds and generally favorable boating
conditions during the weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...AR/RSH
SHORT TERM...EAJ
LONG TERM...HSK/PP/RSH
AVIATION...AR/RSH
MARINE...AR/RSH/TMA
Hazardous weather outlook, Jun 13, 6:32 AM EST, 15 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
732 AM EDT Thu Jun 13 2024

NYZ001-002-010>012-019>021-085-141200-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Allegany-Southern Erie-
732 AM EDT Thu Jun 13 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat and humidity will build early next week. The heat index WILL
rise into the low to mid 90s Monday, then to the mid and upper 90s
Tuesday and Wednesday. The heat and humidity is expected to last
through much of next week.

It will not only be the impressive level of oppressive midday and
afternoon heat to contend with, but the cumulative impacts of only
having the mercury settle to near 70 for the overnights, thereby
extremely limiting any relief.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>006-013-014-141200-
Monroe-Wayne-Northern Cayuga-Oswego-Livingston-Ontario-
732 AM EDT Thu Jun 13 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat and humidity will build early next week. The heat index WILL
rise into the low to mid 90s Monday, then to near 100 Tuesday and
Wednesday. The heat and humidity is expected to last through much of
next week.

It will not only be the impressive level of oppressive midday and
afternoon heat to contend with, but the cumulative impacts of only
having the mercury settle to near 70 for the overnights, thereby
extremely limiting any relief.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-141200-
Jefferson-Lewis-
732 AM EDT Thu Jun 13 2024

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat and humidity will build next week. The heat index may rise into
the mid and upper 90s Tuesday and Wednesday. The heat and humidity
is expected to last through much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-141200-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
732 AM EDT Thu Jun 13 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jun 13, 10:00 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1100 PM EDT Thu Jun 13 2024

NYZ007-140345-
Jefferson NY-
1100 PM EDT Thu Jun 13 2024

...STRONG THUNDERSTORMS WILL IMPACT JEFFERSON COUNTY THROUGH 1145 PM
EDT...

At 1059 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Morristown to near Cedar
Point State Park to 15 miles west of Stony Point. Movement was
southeast at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Watertown, Fort Drum, Stony Point, Clayton, Adams, Dexter, Glen Park,
Herrings, Kring Point State Park, Adams Center, Wellesley Island
State Park, Cedar Point State Park, Southwick Beach State Park,
Redwood, Henderson Harbor, Sackets Harbor, Henderson, Black River,
Smithville, and Philadelphia.

This includes Interstate 81 between exits 39 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4421 7545 4410 7554 4367 7609 4368 7618
      4364 7617 4368 7626 4379 7629 4383 7636
      4387 7635 4384 7644 4387 7650 4395 7644
      4396 7634 4402 7636 4410 7643 4414 7635
      4420 7631 4422 7620 4429 7614 4440 7586
TIME...MOT...LOC 0259Z 306DEG 37KT 4464 7575 4424 7621 4390 7660

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Mitchell

The radar

The Ft Drum radar (KTYX), 61 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 13, 10:05 PM EST
Where
Jefferson County, Redwood
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
44.300, -75.800

Trees downed in the Town of Redwood.

Thunderstorm Wind, Jefferson

When
June 13, 10:15 PM EST
Where
Jefferson County, 0.69 mi S of Theresa
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
44.210, -75.800

Trees downed in the Town of Theresa.

Thunderstorm Wind, Jefferson

When
June 13, 10:20 PM EST
Where
Jefferson County, 0.85 mi NE of Oxbow
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
44.290, -75.620

Trees downed in the Town of Oxbow.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193047, 1193048, 1193049.